Medical questions & health advice by board certified doctors
"Could I have POTS? "
I have a history of feinting after standing for long periods of time (orthostatic pre-syncope??), have 'black outs' in which I temporarily go blind occasionally when I stand up, and upper chest pains at odd moments. I've seen a neurologist, and also a cardiologist, but remained basically undiagnosed. I was just starting middle school then, and am now starting college. So what I have grown used to doing is just sitting (no matter where I am) when i start to feel light headed so that if I do feint I don't hurt myself.Anyway I was looking into service dogs, because of my brother and I found a person who has "Neurocardiogenic Syncope/postural orthostatic tachycardia syndrome " or POTS ? The symptoms sound similar, but I'd like a professional opinion before speaking to my parents. Could this possibly maybe be what I might have? (sorry for the long post).
Thank you for this interesting question, and I am sorry to hear about this persistent issue you have been experiencing. In order to provide an accurate diagnosis, a physician would need to collect a complete medical history, including the details of prior testing. The doctor would also need to perform a thorough physical exam.
See a doctor who can help
Find a Cardiologists near you
You may require additional testing, as well. Therefore, I strongly encourage you to schedule an appointment with a cardiologist to further discuss this issue. Syncope is defined as a sudden loss of consciousness and postural tone with spontaneous resolution. Your description sounds somewhat atypical for syncope, but I would need more information to know for sure. Heart arrhythmias that cause your heart to either beat rapidly or extremely slowly can cause syncope, and patients often need to undergo longterm EKG monitoring to rule this out. A transthoracic echocardiogram is also useful to evaluate for structural heart disease. You may need to undergo a tilt table test to rule out dysautonomia as a cause. As you mention, seizure is a potential cause, and longterm EEG monitoring is often required to evaluate this. POTS disorder is essentially a diagnosis of exclusion, and it is important to rule out more serious causes of syncope first. Therefore, I encourage you to see a cardiologist.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.